Utah, 2010Winter Weather in Utah, May 1 to 2, 2010
May 1 to 2, 2010 · NWS GJT · 2 events in 2 counties and zones
An area of low pressure moved through the Rocky Mountain region spreading a round of late season snow across the mountains of eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved through the Rocky Mountain region spreading a round of late season snow across the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 1:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, May 1, 1:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT SAT MAY 1 2010
...COLD TEMPS TO CONTINUE...MORE SNOW ON THE WAY
SHORT TERM...TONIGHT THROUGH MONDAY...
DEEP CUT-OFF LOW OVER CAN/ND BORDER CONTINUES CYCLONIC FLOW OVR
CO/UT AS SHORT WAVES ROTATE THRU FLOW. FOR REMAINDER OF THIS
AFTN...OCCNL SNOW SHOWERS WILL CONTINUE OVR CENTRAL/NRN MTNS THOUGH
ACCUMULATIONS WILL BE ON THE ORDER OF AN INCH..MAYBE TWO UNDER
HEAVIER CONVECTIVE SHOWERS. MODELS HIGHLIGHT INSTABILITY
THIS AFTN FOR REMAINDER OF CWA...AIDED BY OROGRAPHIC LIFT...AND
CORROBORATED BY RADAR AS CONVECTIVE DEVELOPMENT ALREADY OCCURRING
ACROSS MUCH OF THE CWA. THUS...KEPT ISOLD TSRA IN FORECAST AS
RUMBLE OF THUNDER NOT OUT OF THE QUESTION THOUGH ANTICIPATE MORE
SHOWERY TYPE ACTIVITY.
TONIGHT...FREEZE WATCH REMAINS IN EFFECT FOR DELTA AND RIFLE VALLEY
AREAS AS GUIDANCE INDICATES TEMPS HOVERING AT OR BELOW 32F. SOMEWHAT
CONCERNED AS H7-H5 RH INDICATING CLOUDS THIS EVENING/TONIGHT AS NEXT
SHORTWAVE MOVES INTO REGION. THAT BEING SAID...TEMPS WILL STILL
REMAIN AROUND FREEZING SO FEEL WATCH WARRANTED.
WITH RESPECT TO NEXT SHORTWAVE...GFS/NAM/SREF/ECMWF ALL ADVERTISE
PROLONGED PERIOD OF SNOWFALL...ENHANCED BY NWLY FLOW TONIGHT AND
TOMORROW. H7 TEMPS DO SEEM A LITTLE WARM FOR MAX SNOW CRYSTAL GROWTH
BUT IF LAST FEW DAYS ANY INDICATION...SNOW WILL OCCUR ONCE AGAIN.
EXPECTING LIGHT SNOW TO START THIS EVENING WITH HEAVIER AMTS BY
MIDNIGHT. SNOW LEVELS WILL BE AT VALLEY FLOORS FOR THE OVERNIGHT
RISING TO 6000FT FOR MOST AREAS BY AFTN. WILL ISSUE WINTER WX
ADVISORY FOR 6 TO 8 INCHES WITH HIGHER AMTS POSSIBLE...VALID MIDNIGHT
TONIGHT THRU MIDNIGHT TOMORROW. WILL ISSUE HIGHLIGHTS W/AFTN
PACKAGE. FOR THOSE AREAS NOT IN ADVISORY AREAS...EXPECT TIMES OF
SNOW...BECOMING RAIN IN THE AFTN WITH LITTLE TO NO SNOW
ACCUMULATION.
BY SUNDAY NIGHT AFOREMENTIONED DEEP LOW FILLS AS IT BECOMES MORE
BAROTROPIC IN NATURE AND FINALLY LIFTS OUT OF MIDWEST. AS IT DOES...
LATEST DISTURBANCE WILL COME TO AN END EARLY BRINGING AN END TO
SNOWFALL WITH SKIES PARTIALLY CLEARING.
.LONG-TERM...MONDAY NIGHT THROUGH SATURDAY...
GFS HAS CAUGHT UP TO THE DEPTH OF THE EC FOR GOOD MODEL AGREEMENT
AND INCREASING CONFIDENCE.
MONDAY NIGHT: WITH A RELATIVELY MILD AIRMASS...FLOW BACKS TO WEST
AS THE CANADIAN TROUGH BEGINS TO DIG.
TUESDAY-TUESDAY NIGHT: GULF OF ALASKA ENERGY DIGS THROUGH BRITISH
COLUMBIA...BECOMING A CLOSED LOW OVER WASHINGTON-OREGON TUESDAY
NIGHT. POLAR FRONT JET SAGS INTO NORTHERN WYOMING WITH A WEAK
SURFACE COOL FRONT SETTLING ALONG THE COLORADO-WYOMING BORDER. THIS
WILL INCREASE WEST GRADIENT WINDS ACROSS THE REGION WITH A CHANCE OF
SHOWERS ALONG THE NORTHERN BORDER...ESPECIALLY OVER THE EASTERN
UINTA MOUNTAINS.
WEDNESDAY-WEDNESDAY NIGHT: THE UPPER LOW DIGS ACROSS NORTHERN
NV DURING THE DAY THEN EJECTS TOWARDS NW WY OVERNIGHT. THIS IS A
SLIGHTLY DEEPER AND SLOWER TRACK THAN THE 00Z EC RUN. SW GRADIENT
WINDS INCREASE IN THE AFTERNOON FOR THE WARMEST DAY OF THE WEEK. THE
ASSOCIATED COLD FRONT WORKS ACROSS UTAH WEDNESDAY NIGHT KEEPING
OVERNIGHT TEMPERATURES MILD.
THURSDAY-THURSDAY NIGHT: COLD FRONT SWEEPS OVER THE FORECAST AREA
WITH SHOWERS ALONG AND BEHIND THE FRONT. SHOWERS WILL FAVOR THE NORTH
WITH THE BEST FORCING AND STRONGEST COLD ADVECTION THERE JUST NORTH
OF THE POLAR FRONT JET. MODELS ARE TRENDING COLDER...THEREFORE
STRONGER...WITH A -30C COLD CORE ADVECTING ACROSS THE NORTHERN CWA.
LOWERED TEMPERATURES CONSIDERABLY TO MATCH.
FRIDAY-SATURDAY: NW FLOW ALOFT BACKS TO A DRIER WEST. WARM
ADVECTION LIMITS SHOWER ACTIVITY. MODELS INDICATE A WEAK TROUGH
FORMING ALONG THE WEST COAST FOR THE WEEKEND THAT COULD BE A
MOISTURE FETCH THAT WOULD FAVOR THE NORTH WITH LIGHT SHOWERS.
TEMPERATURES RETURN TO NEAR SEASONAL NORMS.
&&
.AVIATION...
PERIODIC SNOW/RAIN SHOWERS WILL CONTINUE FOR MANY AREAS IN CWA
TODAY...MAINLY OVER HIGHER TERRAIN. EXPECT MVFR CONDITIONS PRIMARILY
IN SNOW/RAIN SHOWERS WITH AREAS OF IFR/LIFR CIGS AND VSBY IN HEAVIER
SHOWERS THRU THIS EVENING. EXPECT PROLONGED PERIOD OF MVFR/IFR AFTER
MIDNIGHT AS SNOWFALL INCREASES IN INTENSITY AS SHORTWAVE MOVES OVER
REGION TONIGHT THRU TOMORROW MORNING. ANTICIPATE CENTRAL/SRN
MOUNTAINS TO SEE IFR CONDITIONS UNDER HEAVIER SNOWFALL WHILE OTHER
AREAS SEE PREDOMINANT MVFR WITH OCCNL IFR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR ZONES
007-011.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 03-09-10-12-13-17>19
UT...NONE.
&&
SHORT TERM.....TGR
LONG TERM......JOE
AVIATION.......TGRHazardous weather outlook, May 1, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 1 2010
COZ001>014-017>023-UTZ022>025-027>029-021200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAY 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE TODAY AND TONIGHT...MAINLY OVER THE
MOUNTAINS...AS ANOTHER IN A SERIES OF DISTURBANCES MOVES OVERHEAD.
ADDITIONAL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS ON FAVORED WEST FACING SLOPES.
TEMPERATURES ARE EXPECTED TO APPROACH FREEZING IN THE CENTRAL
COLORADO VALLEYS AGAIN TONIGHT...THREATENING FRAGILE BUDDING
VEGETATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL SNOW IS LIKELY SUNDAY AS A STORM SYSTEM PASSES SOUTH-
EASTWARD ACROSS THE AREA. THE NEXT CHANCE FOR SNOW COMES TUESDAY AND
CONTINUES THROUGH THE REMAINDER OF THE WEEK...MAINLY OVER THE
NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, May 1, 12:43 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
05/01/2010 M8.5 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL SNOWFALL. 0.85 INCHES LIQUID.
&&
EVENT NUMBER GJT1000538
MCSLocal storm report, May 1, 12:44 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
05/01/2010 M11.0 INCH OURAY CO AVALANCHE FCSTR
STORM TOTAL SNOWFALL. 0.95 INCHES LIQUID.
&&
EVENT NUMBER GJT1000539
MCSWinter Weather, Eastern Uinta Mountains
- When
- May 1, 3:00 PM MST to May 2, 3:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches occurred mainly above the 8,000 foot level.
Winter Weather, La Sal & Abajo Mountains
- When
- May 1, 9:00 PM MST to May 2, 9:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred mainly above the 8,000 foot level. Wind gusts up to 35 mph generated areas of blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Hail and Damaging Winds in Texas, May 1, 2010$37,000 · 2 in hail · 19 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238299, 238297.